Alert archive / Alabama / Tornado Warnings in 2006

Tornado Warning 3, NWS Huntsville, AL

March 13, 2006Cullman County, Alabama

NWS Huntsville, AL issued this tornado warning at Mar 13, 2006, 5:38 PM CST for Cullman County, Alabama. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 13, 2006, 5:38 PM CST (23:38 UTC)
Expired
Mar 13, 2006, 6:30 PM CST
In force
52 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Cullman County, AL

The radar

The Birmingham radar (KBMX), 89 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 13, 5:56 PM CSTTORNADO2 Ne Arkadelphia, ALLOCATION ESTIMATED.
Mar 13, 6:15 PM CSTTSTM WND DMGArkadelphia, ALA FEW TREES REPORTED DOWN NEAR ARKADELPHIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 13, 1:48 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.6 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
552 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHUN 132340
TORHUN
ALC043-140030-
/O.NEW.KHUN.TO.W.0003.060313T2338Z-060314T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
538 PM CST MON MAR 13 2006

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  CULLMAN COUNTY IN NORTH CENTRAL ALABAMA

* UNTIL 630 PM CST

* AT 536 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 11 MILES WEST OF
  WILBURN...MOVING EAST AT 35 MPH.  

* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...
  WILBURN.
  BREMEN.
  COLONY.
  BLACK BOTTOM.
  I-65 BETWEEN MILE MARKERS 292 AND 299.

DO NOT USE HIGHWAY OVERPASSES FOR SHELTER. OVERPASSES DO NOT PROVIDE
PROTECTION FROM TORNADIC WINDS. VEHICLES STOPPED UNDER BRIDGES BLOCK
TRAFFIC AND PREVENT PEOPLE FROM GETTING OUT OF THE STORMS PATH AND
TO SHELTER. IF YOU CANNOT DRIVE AWAY FROM THE TORNADO...GET OUT OF
YOUR VEHICLE AND LIE FLAT IN A DITCH AS A LAST RESORT.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3399 8710 3395 8710 3392 8707 3388 8695
      3393 8692 3396 8681 3401 8681

$$

PG
3 follow-up statements
000 
WWUS54 KHUN 132356
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
555 PM CST MON MAR 13 2006

ALC043-140030-
/O.CON.KHUN.TO.W.0003.000000T0000Z-060314T0030Z/
CULLMAN AL-
555 PM CST MON MAR 13 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CST FOR CULLMAN
COUNTY...

AT 555 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR WILBURN...MOVING
EAST AT 35 MPH.

LOCATIONS IN OR NEAR THE PATH INCLUDE...  
  WILBURN.  
  BREMEN.
  BLACK BOTTOM.
  I-65 BETWEEN MILE MARKERS 292 AND 299.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

LAT...LON 3399 8710 3395 8710 3392 8707 3388 8695
      3393 8692 3396 8681 3401 8681

$$

PG
000 
WWUS54 KHUN 140000
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
600 PM CST MON MAR 13 2006

ALC043-140030-
/O.CON.KHUN.TO.W.0003.000000T0000Z-060314T0030Z/
CULLMAN AL-
600 PM CST MON MAR 13 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CST FOR CULLMAN
COUNTY...

AT 558 PM CST...TRAINED WEATHER SPOTTERS REPORTED A TORNADO.  THIS
TORNADO WAS LOCATED NEAR ARKADELPHIA...MOVING EAST AT 40 MPH.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ARKADELPHIA.
  COLONY.
  BLACK BOTTOM.
  I-65 BETWEEN MILE MARKERS 292 AND 299.

DO NOT USE HIGHWAY OVERPASSES FOR SHELTER. OVERPASSES DO NOT PROVIDE
PROTECTION FROM TORNADIC WINDS. VEHICLES STOPPED UNDER BRIDGES BLOCK
TRAFFIC AND PREVENT PEOPLE FROM GETTING OUT OF THE STORMS PATH AND
TO SHELTER. IF YOU CANNOT DRIVE AWAY FROM THE TORNADO...GET OUT OF
YOUR VEHICLE AND LIE FLAT IN A DITCH AS A LAST RESORT.

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

LAT...LON 3399 8710 3395 8710 3392 8707 3388 8695
      3393 8692 3396 8681 3401 8681

$$

PG
000 
WWUS54 KHUN 140032
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
631 PM CST MON MAR 13 2006

ALC043-140041-
/O.EXP.KHUN.TO.W.0003.000000T0000Z-060314T0030Z/
CULLMAN AL-
631 PM CST MON MAR 13 2006

...THE TORNADO WARNING FOR CULLMAN COUNTY HAS BEEN ALLOWED TO
EXPIRE...

AT 631 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT PROMPTED THE TORNADO WARNING HAD EXITED CULLMAN
COUNTY. THEREFORE...THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM.

REPORT SEVERE WEATHER TO YOUR LOCAL EMERGENCY MANAGEMENT AGENCY...SO
IT CAN BE RELAYED TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
HUNTSVILLE.

LAT...LON 3399 8710 3395 8710 3392 8707 3388 8695
      3393 8692 3396 8681 3401 8681

$$

PNG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Mar 13, 1:50 PM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Mar 13, 1:50 PM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
150 PM CST MON MAR 13 2006

.DISCUSSION...
CONDITIONS ARE BEGINNING TO DETERIORATE ACROSS THE SERN CONUS. AFTN
SFC ANALYSIS INDICATES A DRY LINE MOVING INTO THE MEMPHIS AREA...AND
CAP INDICATED ON MORNING SOUNDINGS IS CLEARLY BEGINNING TO ERODE.
SHRA/TSRA ARE DEVELOPING RATHER QUICKLY...WITH JUST A FEW
APPROACHING SVR CRITERIA THUS FAR. UNSTABLE ATMOSPHERE IS BEING
AIDED BY STILL-WARM BOUNDARY LAYER...WHICH HAS HEATED YET AGAIN TO
AROUND 80 DESPITE MORE WIDESPREAD SC/ST.

WILL GO AHEAD WITH A QUICK UPDATE TO REFLECT NEW TORNADO WATCH 89
VALID UNTIL 02Z/8PM CST FOR MOST OF THE HUN CWFA. HOWEVER...UPDATED
MESOSCALE DATA CONTINUES TO SUGGEST MAINLY A DMG WIND/HAIL
THREAT...SINCE LLVL HELICITY IS NOT QUITE WHAT YOUD WANT TO SEE FOR
TORNADOES...BUT DEEP-LAYER SHEAR IS FAVORABLE FOR SUPERCELLS. WILD
CARD FOR THIS WILL BE AN APPARENT DELAY IN BOTH ONSET AND CLEARING
INDICATED BY 12Z MODELS...SO FAR SUPPORTED BY RADAR TRENDS.

IMMEDIATE SHORT TERM WILL BE DICTATED BY RADAR AND MESO TRENDS...BUT
PRELIM NUMBERS AT THE BOTTOM ARE VERY PRELIMINARY AND REFLECT THE
DELAY TREND. FROPA SHOULD STILL OCCUR AROUND THE 06Z TIMEFRAME FOR
MUCH OF THE AREA...SO CAA WILL OCCUR FOR QUITE SOME TIME OVERNIGHT.
WILL CONTINUE WITH LOWEST VALUES N/W WHERE CAA WILL BE UNDERWAY THE
LONGEST...AND WENT WITH LOW/MID END MOS FOR FIRST GUESS LOWS. WILL
MAINTAIN LAKE WIND ADVISORY THROUGH 4 PM...BUT WILL LIKELY LET IT
EXPIRE AT THAT TIME.

REST OF THE SHORT TERM WILL BE RELATIVELY QUIET. HIGH PRESSURE WILL
BUILD INTO THE AREA BEHIND THE FRONT...MAKING FOR COOLER WX OVERALL
AND MOSTLY SUNNY SKIES. TRENDED COOLER TUESDAY NIGHT WITH GOOD
RADIATIONAL COOLING...THEN WARMER WEDNESDAY AS WEAK WAA STARTS AHEAD
OF THE NEXT WX SYSTEM.

SPEAKING OF WHICH...A FAIRLY WEAK SHORTWAVE WILL SWING INTO THE MID
MS VALLEY LATE IN THE PD...DRAGGING A WEAK COLD FRONT EWD TOWARDS
THE TENN VALLEY. DEPENDING ON WHICH MODEL YOU BELIEVE...MORE
PROGRESSIVE/WETTER GFS OR THE DRIER NAM...LT RAIN MAY BEGIN ACROSS
THE AREA AS SOON AS LATE WED NIGHT. GIVEN THE TRACK OF THE SHORTWAVE
AND AVAILABLE MOISTURE...TEND TO BELIEVE THE NAM HERE...BUT WONT GO
COMPLETELY DRY WED NIGHT. STILL LOOKING LIKE A DECENT SHOT AT LT
RAIN INTO MUCH OF THURSDAY...THOUGH MOISTURE WILL BE LACKING
SOMEWHAT. RECENT RUNS OF THE GFS SUGGEST THAT BEST RAIN CHANCES MAY
BE DIVERTED ELSEWHERE SO WILL MAINTAIN ONLY MID-CHC POPS.

UNSETTLED PD APPEARS TO SET UP BY THE WKND AS WE SETTLE BACK INTO A
TROF W/RIDGE E REGIME...WITH SEVERAL IMPULSES SETTING UP AN
OVERRUNNING PATTERN. NOT SURE HOW MUCH STOCK TO PUT INTO THIS...AS
MODEL AGREEMENT ON THE OVERALL PATTERNS ISNT BAD BUT DETAILS REMAIN
IFFY. WILL INCLUDE SOME LOW-END CHC POPS NEXT WEEKEND BUT CONFIDENCE
IS RATHER LOW. TEMPS THROUGHOUT THE PD SHOULD BE AROUND OR JUST
BELOW NORMAL. OVERALL...EXISTING EXTENDED FCST LOOKED PRETTY GOOD
AND NEEDED ONLY MINOR ADJUSTMENTS.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    43  57  33  63 /  80   0   0   0
SHOALS        42  58  33  64 /  60   0   0   0
CULLMAN       43  57  34  63 /  80   0   0   0
FAYETTEVILLE  42  56  31  62 /  80   0   0   0
FORT PAYNE    46  57  30  62 /  90   0   0   0
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...LAKE WIND ADVISORY UNTIL 4 PM MONDAY FOR THE FOLLOWING ZONES:
     COLBERT...CULLMAN...DE KALB...FRANKLIN AL...JACKSON...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
     AND MORGAN.

TN...LAKE WIND ADVISORY UNTIL 4 PM MONDAY FOR THE FOLLOWING ZONES:
     FRANKLIN TN...LINCOLN...AND MOORE.
&&

BCC
Hazardous weather outlook, Mar 13, 12:26 PM CST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1226 PM CST MON MAR 13 2006

ALZ001>010-016-TNZ076-096-097-140300-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1226 PM CST MON MAR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A STRONG COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS THIS
AFTERNOON INTO NORTHWEST ALABAMA BETWEEN 2 AND 4 PM...AND THEN
SPREAD EASTWARD ACROSS THE REST OF THE TENNESSEE VALLEY THIS
EVENING.

STORMS ARE EXPECTED TO AFFECT AREAS ALONG AND EAST OF THE I-
65 CORRIDOR BETWEEN 4 AND 8 PM...AND NORTHEAST ALABAMA BETWEEN 6 AND
10 PM.  SOME OF THE STORMS COULD BE SEVERE WITH WINDS AROUND 60
MPH...LOCALLY HEAVY RAIN AND HAIL UP TO THE SIZE OF QUARTERS.

THE COLD FRONT WILL PUSH OUT OF NORTHEAST ALABAMA OVERNIGHT...ENDING
THE THREAT OF SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

THERE WILL BE ANOTHER CHANCE OF RAIN THURSDAY AND AGAIN OVER THE
WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

WEBER/KULA

In the hours before

Special weather statement, Mar 13, 12:22 PM CST, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1222 PM CST MON MAR 13 2006

ALZ001>010-016-TNZ076-096-097-142200-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1222 PM CST MON MAR 13 2006

...A FEW SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...

SEVERAL BANDS OF THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHERN
MISSISSIPPI AHEAD OF A STRONG COLD FRONT.  THESE STORMS WILL ENTER
NORTHWEST ALABAMA BETWEEN 2 AND 4 PM...ALONG AND NEAR THE INTERSTATE
65 CORRIDOR BETWEEN 4 AND 6 PM...AND AREAS EAST OF INTERSTATE 65
BETWEEN 6 AND 9 PM.

CONSIDERABLE INSTABILITY AND STRONG JET STREAM WINDS ALOFT WILL
ENABLE A FEW OF THESE STORMS TO BECOME SEVERE.  THE MAIN THREATS
FROM THESE STORMS WILL BE LARGE HAIL UP TO QUARTER SIZED AND
DAMAGING WINDS AROUND 60 MPH.

THOSE SCHOOLS AND OTHER ORGANIZATIONS PLANNING SPORTING EVENTS...OR
OTHERS PERFORMING OUTDOOR FUNCTIONS SHOULD STAY WEATHER AWARE AND
PLAN ACCORDINGLY IN CASE SAFE SHELTER IS REQUIRED.

STAY TUNED TO NOAA WEATHER OR YOUR FAVORITE MEDIA SOURCE FOR THE
LATEST WEATHER INFORMATION ON THIS POTENTIAL SEVERE WEATHER EVENT.
YOU CAN ALSO VISIT THE HUNTSVILLE WEATHER SERVICE WEB PAGE AT
WEATHER.GOV/HUNTSVILLE.

KULA
Special weather statement, Mar 13, 4:44 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
444 PM CST MON MAR 13 2006

ALZ008>010-140100-
DE KALB-JACKSON-MARSHALL-
444 PM CST MON MAR 13 2006

...SEVERE THUNDERSTORMS POSSIBLE THIS EVENING ACROSS NORTHEAST
ALABAMA...

SEVERAL BANDS OF THUNDERSTORMS HAVE DEVELOPED ACROSS THE TENNESSEE
VALLEY AHEAD OF A STRONG COLD FRONT. THESE STORMS WILL SLOWLY
PROGRESS EASTWARD...PROBABLY REACHING NORTHEAST ALABAMA BETWEEN 6
AND 9 PM CST.

THERE IS STILL THE RISK FOR SOME OF THESE STORMS TO BECOME SEVERE.
ALREADY...LARGE HAIL AND A FEW TORNADOES HAVE BEEN REPORTED WITH
STORMS ACROSS NORTHWEST ALABAMA AND SOUTHERN MIDDLE TENNESSEE. MAIN
THREATS WILL BE ISOLATED TORNADOES...DAMAGING WINDS OF AROUND 60
MPH...AND HAIL LARGER THAN PENNY SIZE.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR
THE LATEST WEATHER INFORMATION ON THIS POTENTIAL SEVERE WEATHER
EVENT. YOU CAN ALSO VISIT THE HUNTSVILLE WEATHER SERVICE WEB PAGE AT
WEATHER.GOV/HUNTSVILLE.

AK/BCC
Special weather statement, Mar 13, 5:04 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
504 PM CST MON MAR 13 2006

ALZ016-132330-
CULLMAN-
504 PM CST MON MAR 13 2006

...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY UNTIL 530 PM CST...

AT 503 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CARBON HILL...OR 14 MILES EAST OF
WINFIELD...MOVING EAST AT 40 MPH. THE STORM WILL EACH SOUTHWEST
CULLMAN COUNTY AROUND 525 PM CST.

DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WILBURN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

SCHAUB

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 10:53 AM CSTLake Wind AdvisoryHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more5 hr
Mar 13, 5:44 PM CSTSevere Thunderstorm WarningHUNCullman46 min

Nearby

Tornado Warnings in Alabama, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.